Low blood pressure after treatments - Kidney Dialysis

Kidney Dialysis

1,728 members669 posts

Low blood pressure after treatments

lincoln53
lincoln53NKF Peer Mentor

I have been on hemodialysis for a little over 3 months, and I have started having a problem with low blood pressure at the end of each treatment. My systolic is usually in the 80s and diastolic in the 50s or sometimes even the 40s. The clinic won't let me go unless my systolic is 100 or above. Usually my blood pressure goes up within 10 or 15 minutes, but one time I had to wait an hour before they could let me go. They are changing my dialysis prescription to pull off less fluid, but so far I still have low pressures after each treatment. Does anyone else have this problem?

15 Replies
cs65
cs65NKF Ambassador

Oh yes, I do! Some things I've found useful are having the staff readjust the cuff or change to a smaller cuff on a bare arm. It seems to give a better reading. Also, walking to the scale and back and checking my pressure again sometimes does the trick. You are right, it can be caused by taking off too much fluid too fast and your staff will work to correct that. However, if your vision is cloudy or you have a headache or you feel lightheaded you should sit down again and have them give you an extra drink to give you some fluid back. I won't leave until I have a better blood pressure since I drive myself.

Sickl
Sickl in reply to cs65

I’ve had the same problem since I started 3 years ago. If I shake my legs it always goes up.

lincoln53
lincoln53NKF Peer Mentor in reply to Sickl

Thanks! I'll give that a try!

lincoln53
lincoln53NKF Peer Mentor in reply to cs65

Hi cs65,

Thanks for the advice. I've had luck with walking to the scales and back also. I do feel a little light-headed when my pressure is low, but I haven't had any problems with vision or headache. Like you, I drive myself to the clinic, so I have to be very careful. But the nurses are very strict about not letting me go until my pressure is up and I feel in control.

cs65
cs65NKF Ambassador in reply to lincoln53

That's good - I love my nurses and techs! They've taught me a lot and really helped me get used to dialysis.

Hidden
Hidden

Are you taking in too much fluid in between therapies? Do you make urine or is dialysis your only way of removing fluid?

I think I stopped making any urine before three months on dialysis. I had a problem controlling my fluid intake and I suffered for it. I wasn't supposed to have more than 24 ounces of liquid between therapies and when I had more fluid they set the machine to pull more fluid off.

I had low blood pressure sometimes because of that and had to set and wait for my BP to come up. But worse than low BP were the cramps in my legs, arms, and hands. Worst of all was the dialysis disequilibrium syndrome. All of these side effects can occur during or after hemodialysis when too much fluid is removed due to the patient taking in too much fluid between therapies.

If you are not making urine or if your urine output is decreasing, you have to be strict about how much fluid you take in. You will save yourself from enduring a lot of bad side effects if you follow your diet and fluid intake guidelines from your doctors, nurses and dieticians.

I'm sure they have already given you the guidelines for your case, it is up to you to follow them. Most of the complications I ever faced were because I didn't take care of myself the way I was supposed to.

Once I started taking better care of myself I realized that peritoneal dialysis was the better option for me because I wanted to take care of myself.

lincoln53
lincoln53NKF Peer Mentor in reply to Hidden

Hi smithischristopher,

Thanks for the advice! I do not put on much fluid between treatments. I do still make some urine. I have a nephrostomy tube and the urine drains into a bag outside the body. However, I am scheduled to have my transplanted kidney and one native kidney removed next week. My nurse and dietitian have already warned me that I will need to be very careful about fluid intake after that kidney is gone.

Yes! This happens to me all the time. I have to take Medicine three times a day to keep my blood pressure up. They nurses/techs may jerk raising your dry weight until you blood pressure becomes “stable” you can also eat salty food that will put fluid on you and also bring your pressure up like pickles

lincoln53
lincoln53NKF Peer Mentor in reply to Yat83

Hi Yat 83, I'll ask my doctor about medicines for low blood pressure. I'll have to try the salty food strategy, although to goes against all the advice I've been following for the past 20 years. But during those years I had to worry about keeping my blood pressure from going too high. Sounds like a good excuse to eat a Big Mac!

Hidden
Hidden

If you pass urine still your fluid allowance should reflect the fluid plus in hot weather it should be higher. Talk about it but fluid regulates blood pressure so either

1. Your target weight may be too low by say 500g. Speak to staff as you have a right and need to have this checked. There are several methods to check this including to just put it up and see if pressures improve.

2. A drink of water will do a lot to speed up bp recovery.

Unfortunately staff training in this area amongst non renal trained staff ie mere dialysis staff is in my experience lacking. Do not be afraid to bring matters up. Its inportant you do as few staff will do so. PKD is different to other renal diseases so you do have to train a bit in my experience. I regularly discuss weights targets and blood results after I lost my first fistula and discovered my named nurse was only looking at three blood test results. He missed spotting my red blood cell count hafd gone far too high and blood too thick. If you dont think things are right speak up!

Good luck

Mark hdf patient of 8 years.

lincoln53
lincoln53NKF Peer Mentor in reply to Hidden

Hi SomersetMark,

My dialysis staff (techs/nurses) have already raised my target weight, and that seems to have helped. I may be giving them too much credit, but I think my caregivers at the dialysis center are pretty much on the ball.

Thanks for the advice!

I was like that and it’s something you have to deal with. When that happens just lay down flat also see if your doctor can take you off bp meds if you are taking them

cs65
cs65NKF Ambassador

My latest method for dealing with low blood pressure after dialysis is walking or marching around the unit three times - sometimes I sing, too! That usually does the trick! A sense of humor always helps!

lincoln53
lincoln53NKF Peer Mentor

Thanks, cs65! I don't think anyone wants to hear me sing, but I'll have to try the marching bit!

I do. The best thing is to shake your legs for a few minutes and it will go up.

You may also like...